Originally Posted by teacozy
Except she didn't become deaf from DPT. They didn't even know she was deaf until 4 months after she received the vaccine!
I know it irritates NVers when this is pointed out, but having a child doesn't make someone a medical expert. There was a meme circulating a couple weeks ago that went something like " Just because a baby came out of you doesn't mean a medical degree did". Not the most tactful language, but the point remains.
Her vaccine and hospitalization were a month apart. Deafness is the most common complication resulting from Hib. She is diagnosed as being profoundly deaf after having a confirmed Hib diagnoses. But that's all a coincidence I suppose. Obviously, It's much more likely she had a never before reported "deafness" reaction to the DTP vaccine.
You are leaping to the conclusion that sudden hearing loss in a baby/toddler is immediately apparent. Actually, delayed recognition/diagnosis of hearing loss is very common in toddlers with hearing loss. 4 months between onset of hearing loss and recognition of the hearing loss by parents and doctor is common.
"Medical conditions, such as meningitis, which might have alerted the physician to the possibility of deafness as a sequella did not always result in prompt recognition of this complication."
Results revealed substantial delays between parental suspicion, audiologic-medical diagnosis, fitting of acoustic amplification, and initiation of early intervention services.
Suspicion of deafness, the first visit to a doctor, diagnosis, intervention and hearing aid adaptation were all delayed when compared to current recommended diagnostic standards and conditions of access to services. In addition, there was a significant delay between each stage, especially in the period between the suspicion of deafness and the beginning of clinical intervention.
You also seem to want to jump to the conclusion that gentamicin-induced toxicity always causes instantaneous hearing loss, with no other symptoms, such as vestibular disorders.
I also found this on gentamicin-induced hearing loss:
"The usual time of onset is often unpredictable, and marked hearing loss can occur even after a single dose. Additionally, hearing loss may not manifest until several weeks or months after completion of antibiotic or antineoplastic therapy.
Vestibular injury is also a notable adverse effect of aminoglycoside antibiotics and may appear early on with positional nystagmus. If severe, vestibular toxicity can lead to dysequilibrium and oscillopsia."
http://www.ncbi.nlm.nih.gov/pubmed/3488158"Gentamicin ototoxicity is vestibular in two thirds of patients and cochlear in one third. One half of the patients with cochlear toxicity also have vestibular symptoms. Symptoms are often vague, insidious in onset, and masked by the critical presentation of the primary infectious process. Symptoms may occur immediately upon initiation of therapy, any time during the course of treatment, or after administration has been completed."
I don't see that gentamicin has ever been the drug of choice to use for Hib infections, but perhaps someone can find more information.